Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 204, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Aug 27, 2021, 10:58 AM EDT. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2021, 10:58 AM EDT (14:58 UTC)
- Expired
- Aug 27, 2021, 12:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Aug 27, 4:57 AM EDT, 6 hours 1 minute earlier.
Area forecast discussion, Aug 27, 4:57 AM EDT, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service Key West FL
457 AM EDT Fri Aug 27 2021
.DISCUSSION...
Quiet weather prevails across the Florida Keys on this early
Friday morning, with radar showing only isolated showers dotted
around the area. Skies are mostly cloudy, with temperatures along
the island chain hovering in the lower to mid 80s, and winds on
land from the east at 15 to 20 mph. Surface analysis shows
Tropical Storm Ida, centered about 320 miles south of Key West as
of 5 AM, with max sustained winds of 45 mph, and moving northwest
at 15 mph. The Keys lie within a moderate pressure gradient
between Ida and weak high pressure centered off the North Carolina
coast. Aloft, the mid/upper trough that brought very active
weather to the Keys on Wednesday night is now over the central
Gulf of Mexico and continuing to move westward, with a deep
subtropical ridge off the Carolina coast steering Ida on its
current northwest track. The 06Z Key West special sounding sampled
quite a bit of dry air, especially in the mid levels, with PW of
1.58 inches just above the 10th percentile for this date. MIMIC-
TPW satellite imagery shows some additional dry air upstream in
the western Bahamas, which may move across the Keys during at
least the first part of today.
For today, the dry air mentioned above should keep a damper on
convection through at least midday and possibly well into the
afternoon. We do expect increasing activity during the afternoon
or early evening, as Ida continues tracking to the northwest near
the western tip of Cuba and into the far SE Gulf of Mexico.
Although we do not expect direct impact from sustained tropical
storm force winds anywhere in the Keys, areas from the Lower Keys
westward through the Dry Tortugas will see fast-moving squalls
tonight, with periods of heavy rainfall and wind gusts to tropical
storm force likely. There will also be the potential for a few
supercellular waterspouts/tornadoes as we will be in the
favorable NE quadrant of Ida, albeit at quite a distance from the
center. Widespread heavy rainfall is not expected, but we could
see some local ponding of water in low lying spots if any bands
of heavy rain are able to train across parts of the island chain.
Rather wet weather will likely continue into Saturday, as Ida
moves northwest into the central Gulf but leaves behind a trailing
moist convergence band across the Keys. Thereafter, the Keys
should see a return to much more tranquil weather from Sunday
through the middle of next week. Guidance now shows ridges at the
surface and aloft suppressed southward across our region, as Ida
makes landfall over Louisiana, then turns NE and E across the
Tennessee Valley and Mid Atlantic regions. This will leave the
Keys in a light flow regime, with generally below normal moisture
due to the nearby ridge aloft. Have maintained low chance (30
percent) PoPs for Sunday through Monday, followed by only slight
chance (20 percent) PoPs thereafter. These rain chances are
significantly below normal as we reach the climatological peak of
wet season.
&&
.MARINE...
Overnight observations show E winds relaxing slightly into Small
Craft Exercise Caution (SCEC) range of 15 to 20 knots across the
Keys coastal waters. This relative lull will be short-lived for
the western waters, with winds increasing back to Small Craft
Advisory (SCA) levels today as Tropical Storm Ida tracks northwest
and closer to our area. Ida will make its closest approach
tonight, crossing over the western tip of Cuba and moving into the
SE Gulf of Mexico. Tropical storm warnings have been posted for
the far SW corner of our marine area, with a mid to high-end SCA
expected elsewhere across central sections. Fast moving squalls
will produce wind gusts of tropical storm force tonight, mainly
across the waters around the Lower Keys westward to the Dry
Tortugas. Breezes will begin to trend downward on Saturday as Ida
moves away into the central Gulf, then will weaken considerably by
Sunday, with gentle east to southeast breezes prevailing into
early next week.
&&
.AVIATION...
VFR and easterly breezes will prevail at the EYW and MTH terminals
through the morning. Tropical Storm Ida will move northwest and
steadily strengthen today, and yet satellite derived moisture
products indicate dry air upstream of the terminals across the
Bahamas. At some point later this afternoon or this evening, the
northeast quadrant of Ida will bulge to the north across the Straits
of Florida, introducing thundery squalls at the terminals, more so
for EYW. The 12Z TAFs will narrow down impacts and timing.
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ032>035-043-044-053-054-073-074.
Tropical Storm Warning for GMZ055-075.
&&
Public/Marine/Fire...Jacobson
Aviation/Nowcasts....CLR
Data Acquisition.....KR
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Aug 27, 6:05 AM EDT, 4 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 605 AM EDT Fri Aug 27 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-281030- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 605 AM EDT Fri Aug 27 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT A Tropical Storm Warning is in effect for the Straits of Florida west of Halfmoon Shoal where tropical storm conditions are expected. Tropical storm conditions also remain possible for the Dry Tortugas and the surrounding coastal waters. A Small Craft Advisory is in effect for all coastal waters of the Florida Keys except Florida Bay and the Atlantic-side waters east of Craig Key. Tropical Storm Ida will make its closest approach this evening then continue to the northwest into the southeastern Gulf of Mexico on Saturday. Warnings and advisories will persist through tonight. The outer circulation of Ida will build into the Florida Keys this afternoon and evening, resulting in increased coverage of potent, thundery squalls. The nastiest weather will be near the center of circulation, although tropical storm-force wind gusts will be possible for much of the Florida Keys. Damaging wind gusts up to 55 mph will be possible from the Lower Keys through the Dry Tortugas. There is the potential for tornadoes and strong waterspouts this evening and after midnight as Ida makes its closest approach. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Small Craft Advisory conditions are expected for portions of the coastal waters of the Florida Keys on Saturday, with hazardous marine conditions improving gradually throughout the day as Ida moves away from the Keys. Scattered thunderstorms will persist in the wake of Ida on Saturday, with the primary hazards lightning strikes and strong wind gusts. For Saturday night through Thursday, isolated thunderstorms will be possible through the period. The primary hazards will be lightning strikes and locally gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. CLR
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:49 PM EDT | Small Craft Advisory | KEY | 43 hr | |
| Aug 27, 5:48 AM EDT | Tropical Storm Warning | KEY | 23 hr | |
| Aug 27, 10:04 AM EDT | Special Marine Warning | KEY | 56 min | |
| Aug 27, 1:39 PM EDT | Special Marine Warning | KEY | 51 min | |
| Aug 27, 1:39 PM EDT | Special Marine Warning | KEY | 21 min | |
| Aug 27, 2:27 PM EDT | Special Marine Warning | KEY | 63 min | |
| Aug 27, 4:21 PM EDT | Special Marine Warning | KEY | 54 min | |
| Aug 27, 5:08 PM EDT | Special Marine Warning | KEY | 52 min |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.